Alabama, 2002

Hail in Alabama, April 30, 2002

April 30, 2002 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 30, 2:10 AM CST, 6 hours 50 minutes earlier.

Area forecast discussion, Apr 30, 2:10 AM CST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
310 AM CDT TUE APR 30 2002

ELEVATED THUNDERSTORMS DEVELOPING ACROSS NORTH ALABAMA AS 88D
WIND PROFILES SHOW BACKING WINDS IN STRONG SOUTHWEST FLOW ABOVE
SURFACE.  MODELS SEEM TO HAVE A GOOD HANDLE ON THE TIMING OF
THUNDERSTORM DEVELOPMENT BUT STORMS ARE DEVELOPING NORTH OF
QPF AXIS.   EXPECT ACTIVITY TO PROPAGATE SOUTHEAST THIS MORNING WITH
ANOTHER IMPULSE TO MOVE ACROSS TENNESSEE THIS AFTERNOON.  WARM
FRONT WILL LIKELY BE NORTH OF ALABAMA BY MID AFTERNOON...SO THERE
WILL BE GREATER POTENTIAL FOR DAMAGING WINDS.   SPC HAS ALL OF THE
CWA OUTLOOKED FOR SLIGHT RISK...AND WILL INCLUDE SEVERE WORDING FOR
MOST ZONES.  TSTM ACTIVITY SHIFTS NORTHWARD TONIGHT WITH WARM FRONT
AND DO NOT EXPECT TO SEE MUCH DEVELOPMENT SOUTH OF THE TENNESSEE
VALLEY REGION.  STRONG WARM AIR ADVECTION ON WEDNESDAY...
BUT MID LEVELS WILL BE CAPPED AND NO REAL FORCING MECHANISM
FOR TSTM DEVELOPMENT.

SURFACE COLD FRONT MOVED INTO NORTHWEST ALABAMA ON THURSDAY AND WILL
BRING ANOTHER ROUND OF TSTMS TO NORTH ALABAMA.  DEEPER MOISTURE
SHOULD BE OUT OF ALABAMA BY 12Z FRIDAY....WITH AN UPPER LEVEL
SYSTEM TO BRING SHOWERS AND THUNDERSTORMS BACK INTO THE AREA ON
SUNDAY.

HSV 76 67 85 65 75/ 70 40 30 30
BHM 78 67 86 70 83/ 70 30 20 20
MGM 86 67 89 70 89/ 40 20 10 10

.BHM...NONE.

In the hours before

Special weather statement, Apr 30, 6:55 AM CST, 2 hours 5 minutes before
ALZ001>050-301400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
755 AM CDT TUE APR 30 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

THE AIRMASS ACROSS ALABAMA WILL BECOME INCREASINGLY WARM...HUMID...
AND UNSTABLE THROUGHOUT THE DAY TODAY...AS A WARM FRONT PUSHES
NORTHWARD.  IN ADDITION...A SERIES OF UPPER AIR DISTURBANCES WILL
PASS ACROSS THE STATE.  THE COMBINATION OF THE UNSTABLE AIRMASS AND
THE LIFT PROVIDED BY THE FRONT WILL LIKELY CAUSE NUMEROUS SHOWERS
AND THUNDERSTORMS TO FORM ACROSS THE AREA TODAY.

THE STORM PREDICTION CENTER HAS PLACED ALL OF NORTH AND CENTRAL
ALABAMA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.  THE
PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS...AND THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL LIKELY BE
FROM INTERSTATE 20 NORTH.  THUNDERSTORMS WILL BE POSSIBLE AT ANY
TIME TODAY...ALTHOUGH THEY WILL BECOME MOST NUMEROUS AND STRONGEST
DURING THE AFTERNOON HOURS.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE
ACTIVATION TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Clair

When
April 30, 9:00 AM CST
Where
St. Clair County, Ashville
Measured
1.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
33.833, -86.250

Golf ball size hail was observed 3 miles north of US 231 between Steele and Ashville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293133.